Alert archive / Georgia / Flash Flood Watches in 2018
Flash Flood Watch 6, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Sep 26, 2018, 3:44 AM EDT for 15 counties in Georgia. It took effect at Sep 26, 2018, 8:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2018, 3:44 AM EDT (07:44 UTC)
- In effect from
- Sep 26, 2018, 8:00 AM EDT
- Expired
- Sep 27, 2018, 8:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Dade County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Murray County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510 WGUS62 KFFC 260744 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 344 AM EDT Wed Sep 26 2018 GAZ001>007-011-262000- /O.NEW.KFFC.FF.A.0006.180926T1200Z-180928T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga- 344 AM EDT Wed Sep 26 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THURSDAY EVENING... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia and northwest Georgia...including the following areas...in north central Georgia...Fannin and Gilmer. In northwest Georgia... Catoosa...Chattooga...Dade...Murray...Walker and Whitfield. * From 8 AM EDT this morning through Thursday evening * 2 to 3 inches additional rainfall over portions of Northwest Georgia that have already received 3 to 5 inches the last several days. * Several creeks and rivers could rise out of their banks closing roads and impacting homes, businesses and farms. High water may not recede until well after the rain has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
5 follow-up statements
275 WGUS62 KFFC 261835 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 235 PM EDT Wed Sep 26 2018 GAZ008-009-012-013-019-020-030-270245- /O.EXA.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Union-Towns-Gordon-Pickens-Floyd-Bartow-Polk- Including the cities of Calhoun, Rome, and Cartersville 235 PM EDT Wed Sep 26 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... The National Weather Service in Peachtree City has expanded the * Flash Flood Watch to include portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Pickens and Union. In northeast Georgia...Towns. In northwest Georgia... Bartow...Floyd...Gordon and Polk. * Through Thursday evening * 2 to 3 inches additional rainfall over portions of Northwest Georgia that have already received 3 to 5 inches the last several days. * Several creeks and rivers could rise out of their banks closing roads and impacting homes, businesses and farms. High water may not recede until well after the rain has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ GAZ001>007-011-270245- /O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga- 235 PM EDT Wed Sep 26 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of north central Georgia and northwest Georgia... including the following areas...in north central Georgia... Fannin and Gilmer. In northwest Georgia...Catoosa... Chattooga...Dade...Murray...Walker and Whitfield. * Through Thursday evening * 2 to 3 inches additional rainfall over portions of Northwest Georgia that have already received 3 to 5 inches the last several days. * Several creeks and rivers could rise out of their banks closing roads and impacting homes, businesses and farms. High water may not recede until well after the rain has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
081 WGUS62 KFFC 270109 FFAFFC Flood Watch National Weather Service Peachtree City GA 909 PM EDT Wed Sep 26 2018 GAZ001>009-011>013-019-020-030-271400- /O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Floyd-Bartow-Polk- Including the cities of Calhoun, Rome, and Cartersville 909 PM EDT Wed Sep 26 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Fannin...Gilmer...Pickens and Union. In northeast Georgia...Towns. In northwest Georgia...Bartow... Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Polk... Walker and Whitfield. * Through Thursday evening * 1 to 2 inches additional rainfall over portions of Northwest and North Georgia that have already received 3 to 5 inches the last several days. * Several creeks and rivers could rise out of their banks closing roads and impacting homes, businesses and farms. High water may not recede until well after the rain has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
484 WGUS62 KFFC 270820 FFAFFC Flood Watch National Weather Service Peachtree City GA 420 AM EDT Thu Sep 27 2018 GAZ001>009-011>013-019-020-030-280000- /O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Floyd-Bartow-Polk- Including the cities of Calhoun, Rome, and Cartersville 420 AM EDT Thu Sep 27 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Fannin...Gilmer...Pickens and Union. In northeast Georgia...Towns. In northwest Georgia...Bartow... Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Polk... Walker and Whitfield. * Through this evening * 1 to 2 inches additional rainfall over portions of Northwest and North Georgia that have already received 3 to 5 inches the last several days. * Several creeks and rivers could rise out of their banks closing roads and impacting homes, businesses and farms. High water may not recede until well after the rain has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
098 WGUS62 KFFC 271432 FFAFFC Flood Watch National Weather Service Peachtree City GA 1032 AM EDT Thu Sep 27 2018 GAZ001>009-011>013-019-020-030-280000- /O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Floyd-Bartow-Polk- Including the cities of Calhoun, Rome, and Cartersville 1032 AM EDT Thu Sep 27 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Fannin...Gilmer...Pickens and Union. In northeast Georgia...Towns. In northwest Georgia...Bartow... Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Polk... Walker and Whitfield. * Until 8 PM EDT this evening * 1 to 2 inches of additional rainfall are possible over portions of Northwest and North Georgia that have already received 3 to 5 inches the last several days. * Several creeks and rivers could rise out of their banks closing roads and impacting homes, businesses and farms. High water may not recede until well after the rain has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
735 WGUS62 KFFC 272344 FFAFFC Flood Watch National Weather Service Peachtree City GA 744 PM EDT Thu Sep 27 2018 GAZ001>009-011>013-019-020-030-280045- /O.EXP.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Floyd-Bartow-Polk- Including the cities of Calhoun, Rome, and Cartersville 744 PM EDT Thu Sep 27 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING... The Flash Flood Watch for portions of northwest and north Georgia will expire at 8 PM EDT this evening. While light to occasionally moderate rainfall can be expected in these areas through this evening, the threat for additional heavy rainfall and flash flooding has diminished. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Sep 26, 2:24 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 26, 2:24 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 224 AM EDT Wed Sep 26 2018 .PREV DISCUSSION... /Issued 1057 PM EDT Tue Sep 25 2018/ UPDATE... Coverage and intensity of convection in Alabama and Tennessee has continued to gradually diminish at it slowly progresses eastward toward northwest Georgia this evening. PoPs were adjusted slightly to account for trends. The highest chances for additional activity will remain across far north and northwest Georgia overnight and especially by Wednesday morning as the front approaches the area. RW PREV DISCUSSION... /Issued 740 PM EDT Tue Sep 25 2018/ PREV DISCUSSION... /Issued 313 PM EDT Tue Sep 25 2018/ SHORT TERM /Tonight through Wednesday Night/... Short term period still looks to be a wet one with ample moisture advecting into the area through the entire period. A wedge of high pressure is still in place across portions of the area, helping to enhance cloud cover across northern GA. For this afternoon and evening, scattered showers and thunderstorms will be possible with the highest chances in northern and western GA. These showers and thunderstorms may linger into the overnight period. With the increase in moisture across the area, there are increased chances for precip across the area as well. As such, chance pops have been included through Wednesday morning and through the rest of the short term period, with some likely pops mixed in. In addition, a frontal system will start to approach the area on Wednesday, bringing enhanced chances for precipitation across the area, especially across portions of north and western GA. Due to timing issues in the models there are only likely pops included in the forecast at this time, but there is the potential for higher pops across the north and metro depending on the timing of the front approaching the area. Total QPF through Thursday looks to be around 1.5 to 3 inches across northwest Georgia. Keeping an eye on these amounts as portions of the northwest have already received 2 to 5+ inches over the past 48 hours. The need for a Flash Flood Watch will be monitored. See hydrology section below for more information. High temperatures for this afternoon are generally in the mid 80s with low 90s in the south. For Wednesday, high temperatures are generally in the upper 70s to mid 80s across the north with low 90s further south. Low temperatures for tonight look to be in the upper 60s in the far north to the lower 70s elsewhere. Reaves LONG TERM /Thursday through Tuesday/... No major changes to the long term. Models still having difficulty in bringing the cold front into the CWA, but once it does it washes out toward the end of the long term. The best chances of rain will be early in the long term with a slow drying trend beginning Friday and into early next week. 17 HYDROLOGY... Over the past 48 hours a widespread 2 to 5+ inches have fallen across portions of northwest Georgia. Additional widespread rainfall of 1.5 to 3 inches is expected through Thursday evening. Locally higher amounts will also be possible. The previous rainfall across the area has resulted in already saturated soils. With additional rainfall expected over Wednesday and Thursday, there maybe a need for a Flash Flood Watch as these amounts could lead to flash flooding issues. The most likely time frame for the watch looks to be from Wednesday morning through Thursday evening. The potential will continue to be monitored through this evening. && .AVIATION... 06Z Update... Late developing light showers continue to impact KAHN and KMCN early this morning, and expect VFR conditions to degrade through sunrise. Generally expecting MVFR conditions, with patchy IFR possible. Improvement expected through the morning, with some scattering possible by afternoon, particularly over central Georgia. Precip coverage will increase through the afternoon, with thunder chances high enough to continue PROB30 20-00z. Light winds will shift to the SW 09-12z, and then to the W by 22-00z. Speeds will be 8kt or less. //ATL Confidence...06Z Update... Medium confidence on all elements. 31 && .PRELIMINARY POINT TEMPS/POPS... Athens 86 69 84 68 / 60 60 70 40 Atlanta 85 70 83 70 / 70 60 60 40 Blairsville 77 64 75 63 / 80 70 80 50 Cartersville 83 68 81 67 / 80 60 70 50 Columbus 89 72 88 71 / 50 50 60 40 Gainesville 82 68 80 68 / 70 60 70 50 Macon 91 71 89 70 / 50 50 60 40 Rome 82 68 80 68 / 80 70 70 50 Peachtree City 86 69 84 68 / 60 50 60 40 Vidalia 91 73 91 72 / 30 30 50 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...31 LONG TERM....Deese AVIATION...31
Hazardous weather outlook, Sep 25, 10:09 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1009 PM EDT Tue Sep 25 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-270215- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- 1009 PM EDT Tue Sep 25 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight Scattered to numerous showers and thunderstorms are expected across the western portion of the area tonight. A few storms could be strong with gusty winds, frequent lightning, and locally heavy rain. Due to the abundant rainfall that has already occurred, there is a possibility for some isolated flooding where heavy rain occurs. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous showers and thunderstorms are expected daily through the week. A few strong storms will be possible with gusty winds, frequent lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 1:38 PM EDT | Special Weather Statement | FFC | Chattooga, Floyd, Walker | 37 min |
| Sep 26, 3:05 PM EDT | Special Weather Statement | FFC | Carroll | 25 min |
| Sep 26, 4:17 PM EDT | Special Weather Statement | FFC | Clayton | 28 min |
| Sep 26, 4:24 PM EDT | Special Weather Statement | FFC | Troup | 36 min |
| Sep 26, 4:35 PM EDT | Special Weather Statement | FFC | Henry | 40 min |
| Sep 26, 4:53 PM EDT | Special Weather Statement | FFC | Gwinnett | 37 min |
| Sep 26, 5:08 PM EDT | Special Weather Statement | FFC | Newton, Rockdale, Walton | 37 min |
| Sep 26, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett, Hall, Jackson | 29 min |
| Sep 26, 5:20 PM EDT | Special Weather Statement | FFC | Coweta | 40 min |
| Sep 26, 5:35 PM EDT | Special Weather Statement | FFC | Banks | 25 min |
| Sep 26, 5:36 PM EDT | Special Weather Statement | FFC | Morgan, Oconee, Walton | 39 min |
| Sep 26, 7:27 PM EDT | Special Weather Statement | FFC | Heard, Troup | 63 min |
| Sep 26, 7:46 PM EDT | Special Weather Statement | FFC | Hancock | 29 min |
| Sep 26, 7:52 PM EDT | Severe Thunderstorm Warning | FFC | Hancock, Warren | 38 min |
Nearby
Flash Flood Watches in Georgia, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.